Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Tapering steroids question. Could use advice from some of the "oldies"
avatar
Lupylisa44 posted:
I have been taking Medrol 4mg in the am and 2mg in the pm for about 9 years, with some increase in dosage during flares. I am now trying to taper off of them because the doctor says I have adrenal insufficiency syndrome. I take MEDROL not Prednisone due to bad reaction to pred.

So far I have been weaning down 1 mg at a time for a month each. I started to wean off the nightime (2mg dose) first. I am now ready to completely eliminate the evening dose.

My question is: Now that I am down to just 4mg of medrol, should I just take the morning dose of 4mgs? Or, should I split it 2mg am and 2 mg pm? I have been told to do one day on/one day off by one doctor and another said to drop 1 mg at a time.

Has anyone been able to get of long term steroids succesfully? How long did it take? Did your adrenal function return to normal or close to normal?

Lupylisa
Reply
 
avatar
renalupie1 responded:
Hey Lisa. I would ask your doc if they want you to split that up or keep the four in the morning. Personally, I think I would want 2 and 2. then wean off that evening one. You may want to just try the 4 in the morning a few days, you will know if it is working or if you need to split it.

I was able to get off for awhile. I too did medrol over the prednisone. What a difference huh!?!

My adrenal function has been a roller coaster. Right now, it seems I cannot get mine to function well enough to be off steroids completely. Been doing depo medrol shots about every six weeks. I can't help but thing the female issues I have had caused more problems there than I realized.

I hope you can get off and do well without it. I really enjoyed my break from it. I need to get off the depo medrol shots.

Rena
 
avatar
David Zelman, MD responded:
Lupylisa, see my tip about steroid taper
David Zelman MD
 
avatar
squirmy1963 responded:
no, the doctor really hasn't tried. We fluctuate between 20 mgs. and 5 mgs. 5 is my lowest management amount.

6 months ago she said we need to go a bit stronger and added Methotrexate to my big bag of meds.

I had forgotten my scripts over Christmas, and my doc didn't get the request and a bunch of screw ups caused me to be with my daily prednisone for 4 days. I had been on it daily for 6 years. I was so weak, like nothing I have had before. I kept thinking something is very very wrong. I ended up take one of my dogs preds at equal amount to my usual dose, to avoid having to go to E.R. for steroid i.v.

I just know I had no adrenaline whatsoever. Not too anxious to feel even close to that again. Wasn't my worst time with Lupus, but still awful.
 
avatar
squirmy1963 replied to squirmy1963's response:
I'm writing this before I look up the docs tip. But what are you most comfortable with? you know your body better than anyone. What do you think would work best?

For me I know it would be, split 2 in a.m. 2 in p.m. Then in a month, take 2 in the am and 1 in the p.m. then later split the two between am and pm. Then the skipping part begins. slowly.
 
avatar
squirmy1963 replied to squirmy1963's response:
Well, I was wrong. I just read Doc Z's tip. Oops.
 
avatar
squirmy1963 replied to squirmy1963's response:
sorry I keep writing. But I remember when I was a newbie and you were an "oldie" (from your subject title). Now I'm an oldie, and wow I think I have learned more from this board than anywhere else. I even have some theories, that the doctors may be mistaken on, and wish someone would make this whole wolfpack board, from the beginning, a testbook that the doctors must read.
 
avatar
viviane1017 replied to squirmy1963's response:
I was so glad to find this board and this topic--thank you, squirmy1963! I am also on prednisone, primarily for my colitis (which might be Crohn's, my doctors now think), but it helps my lupus symptoms as well. But every time I go below 4 tablets (20 mg)/day, my symptoms come back, I have flare-ups of both the colitis and the lupus, and feel horrible--this past weekend, I had to go to the ER because I thought I had a blockage in my ileostomy, but the ER doctor said it was a flareup and boosted my prednisone to 8 tabs/40 mg a day!

After reading the entries here, I fear I might never be able to get off the prednisone, or that my adrenal function has already been compromised. squirmy, your description of how you felt at Christmas is exactly how I feel every time I try to taper off the prednisone, and how I've been feeling these last couple of weeks. I'm feeling pretty discouraged, but again, glad to have found this exchange, and hope to learn a lot. Thank you!
 
avatar
queenoflupus responded:
When I was first diagnosed I was on 40 mg. a day. That was in Sept. '03. I am on prednisone, we get along fine together. He had plans on weaning me off and we began the slow process of taking the mg's down. I am now at 5 mg every other day and at this time, any lower and the lupus tries to attack my kidney's. 5mg is just enough to keep it quiet.

I think you should get your doc to plan out you decrease in mg's. I think it is great you are able to get off them. I am doing well enough right now that I am now on a 6 months check-up schedule instead of a 3 month. I do know that I was told to back off the steroids slowly.

Good luck on your adrenal function going back to normal.

I was 53 when I was diagnosed and I have had my flare's, but on the whole I feel just really good and thankful for these times when I do feel so well.

Vicki


Featuring Experts

Dr. R. Swamy Venuturupalli is a board-certified rheumatologist practicing in Los Angeles. He is Clinical Chief of the Division of Rheumatology at Ce...More

Coping
With Lupus

WebMD's Day2Night will help you develop personal coping strategies for living with lupus – at home,
at work, or with family
and friends.
Visit Lupus Day2Night

Helpful Tips

Minimizing steroid side effectsExpert
It is likely that most lupus patients will at some time be taking steroids to control some aspect of their disease. In order to minimize ... More
Was this Helpful?
78 of 108 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.